Ropivacaine induced systemic toxicity in a patient with phacomatosis pigmentokeratotica

Indian J Pharmacol. Mar-Apr 2021;53(2):153-156. doi: 10.4103/ijp.IJP_521_20.

Abstract

Calculation of the maximum recommended dose of local anesthetic minimizes the risk of Local Anesthetic Systemic Toxicity (LAST) when administrating multiple blocks for lower limb surgeries. Ropivacaine is the preferred local anesthetic as it is less lipophilic than bupivacaine and thus results in less central nervous system (CNS) and cardiovascular toxicity. The presence of developmental, congenital, and metabolic disorders mandates an extracautious approach in the administration of large volume of Local anaesthesia (LA) as the vascularity of the limb, levels of alpha-1-acid glycoprotein, and sensitivity of the sodium channels may be altered. This case report highlights successful resuscitation of a patient with Phacomatosis pigmentokeratotica after the development of CNS toxicity secondary to the administration of ropivacaine in ultrasound-guided combined lumbar plexus and sciatic nerve block. We identified some high risk patient profiles which should be vigilantly monitored to minimize the incidence of LAST.

Keywords: Bupivacaine; lidocaine; lipid emulsion; local anesthetic; phacomatosis pigmentokeratotica; ropivacaine.